Could fathers’ epilepsy treatment affect childhood development?
European medicines regulators are studying the potential risk of neurodevelopmental disorders (NDDs) in children conceived by fathers taking valproate, an epilepsy medicine.
Preliminary data suggest a possible association between valproate and NDDs, such as autism spectrum disorders, in children born to men taking the drug in the three months before conception.
The European Medicines Agency’s (EMA) Pharmacovigilance Risk Assessment Committee (PRAC) is focusing on a retrospective observational study conducted by companies as part of their regulatory responsibilities. The research compares the risk of NDDs in children born to men taking valproate with the risk in children born to men taking other epilepsy treatments (lamotrigine or levetiracetam). It was carried out using multiple registry databases in Denmark, Norway and Sweden.
While the EMA says initial results of the study may indicate an increased risk of NDDs with valproate, experts identified important limitations with the data from the study. In particular, the PRAC said it has questions about the definition of NDDs used in the study and the specific type of epilepsy the patients had. The latter is important because valproate may be prescribed more often for some types of epilepsy which are associated with NDDs.
In addition, after submitting the study results, the companies informed the PRAC about errors in the Norwegian database; the impact of these errors is not yet known. Regulators have now asked companies to provide analyses of corrected data and additional information as soon as possible to address the limitations.
The PRAC will review the required data as they become available and make an EU-wide recommendation. While awaiting the outcome of the evaluation, some EU Member States have implemented interim national recommendations.
Male patients being treated with valproate should not stop taking their medicine without talking to their doctor, as their epilepsy or bipolar disorder could become worse, the EMA said. Sudden discontinuation of treatment for epilepsy could trigger seizures.
Previous recommendations to avoid exposure to valproate medicines in women during pregnancy due to the risk of birth defects and neurodevelopmental disorders remain in place.